Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Optimal vaccination strategies for an SEIR model of infectious diseases with logistic growth

. Chair of Mathematics in Engineering Sciences, University of Bayreuth, Bayreuth, D 95440, Germany

In this paper an improved SEIR model for an infectious disease is presented which includes logistic growth for the total population. The aim is to develop optimal vaccination strategies against the spread of a generic disease. These vaccination strategies arise from the study of optimal control problems with various kinds of constraints including mixed control-state and state constraints. After presenting the new model and implementing the optimal control problems by means of a first-discretize-then-optimize method, numerical results for six scenarios are discussed and compared to an analytical optimal control law based on Pontrygin's minimum principle that allows to verify these results as approximations of candidate optimal solutions.

  Article Metrics

Keywords SEIR model; logistic growth; infectious diseases; optimal control; vaccination strategy; verification of numerical results

Citation: Markus Thäter, Kurt Chudej, Hans Josef Pesch. Optimal vaccination strategies for an SEIR model of infectious diseases with logistic growth. Mathematical Biosciences and Engineering, 2018, 15(2): 485-505. doi: 10.3934/mbe.2018022


  • [1] F. Bauer and C. Castillo-Chavez, Mathematical Models in Population Biology and Epidemiology, Part IV 2nd edition, Springer-Verlag, New York, 2012.
  • [2] M. H. A. Biswas,L. T. Paiva,MdR. de Pinho, A SEIR model for control of infectious diseases with constraints, Mathematical Biosciences and Engineering, 11 (2014): 761-784.
  • [3] A. E. Bryson,W. F. Denham,S. E. Dreyfus, Optimal Programming Problems with Inequality Constraints I, AIAA Journal, 1 (1963): 2544-2550.
  • [4] O. Diekmann,H. Heesterbeek,T. Britton, null, Mathematical Tools for Understanding Infectious Disease Dynamics, Princton University Press, Princton, 2013.
  • [5] R. Fourer, D. Gay and B. Kernighan, AMPL: A Modeling Language for Mathematical Programming Duxbury Press, Pacific Grove, 2002.
  • [6] W. E. Hamilton, On nonexistence of boundary arcs in control problems with bounded state variables, IEEE Transactions on Automatic Control, AC-17 (1972): 338-343.
  • [7] R. F. Hartl,S. P. Sethi,R. G. Vickson, A survey of the maximum principles for optimal control problems with state constraints, SIAM Review, 37 (1995): 181-218.
  • [8] K. Ito,K. Kunisch, Asymptotic properties of receding horizont optimal control problems, SIAM J. Control Optim., 40 (2002): 1585-1610.
  • [9] D. H. Jacobson,M. M. Lele,J. L.. Speyer, New necessary conditions of optimality for control problems with state variable inequality constraints, Journal of Mathematical Analysis and Applications, 35 (1971): 255-284.
  • [10] I. Kornienko,L. T. Paiva,MdR. de Pinho, Introducing state constraints in optimal control for health problems, Procedia Technology, 17 (2014): 415-422.
  • [11] V. Lykina, Beiträge zur Theorie der Optimalsteuerungsprobleme mit unendlichem Zeithorizont, Dissertation, Brandenburgische Technische Universität Cottbus, Germany, 2010, http://opus.kobv.de/btu/volltexte/2010/1861/pdf/dissertationLykina.pdf.
  • [12] V. Lykina,S. Pickenhain,M. Wagner, On a resource allocation model with infinite horizon, Applied Mathematics and Computation, 204 (2008): 595-601.
  • [13] H. Maurer,H. J Pesch, Direct optimization methods for solving a complex state-constrained optimal control problem in microeconomics, Applied Mathematics and Computation, 204 (2008): 568-579.
  • [14] H. Maurer,MdR. de Pinho, Optimal control of epidemiological SEIR models with L1-objectives and control-state constraints, Pac. J. Optim., 12 (2016): 415-436.
  • [15] J. D. Murray, Mathematical Biology: Ⅰ An Introduction 3rd edition, Springer-Verlag, New York, 2002.
  • [16] J. D. Murray, Mathematical Biology: Ⅱ Spatial Models and Biomedical Applications 3rd edition, Springer-Verlag, New York, 2003.
  • [17] R. M. Neilan,S. Lenhart, An introduction to optimal control with an application in disease modeling, DIMACS Series in Discrete Mathematics, 75 (2010): 67-81.
  • [18] H. J. Pesch, A practical guide to the solution of real-life optimal control problems, Control and Cybernetics, 23 (1994): 7-60.
  • [19] S. Pickenhain, Infinite horizon optimal control problems in the light of convex analysis in Hilbert Spaces, Set-Valued and Variational Analysis, 23 (2015): 169-189.
  • [20] M. Plail and H. J. Pesch, The Cold War and the maximum principle of optimal control, Doc. Math. , 2012, Extra vol. : Optimization stories, 331–343.
  • [21] H. Schättler,U. Ledzewicz,H. Maurer, Sufficient conditions for strong local optimality in optimal control problems of L:2-type objectives and control constraints, Dicrete and Continuous Dynamical Systems Series B, 19 (2014): 2657-2679.
  • [22] M. Thäter, Restringierte Optimalsteuerungsprobleme bei Epidemiemodellen Master Thesis, Department of Mathematics, University of Bayreuth in Bayreuth, 2014.
  • [23] P.-F. Verhulst, Notice sur la loi que la population suit dans son accroissement, Correspondance Mathématique et Physique, 10 (1838): 113-121.
  • [24] A. Wächter, An Interior Point Algorithm for Large-Scale Nonlinear Optimization with Applications in Process Engineering PhD Thesis, Carnegie Mellon University in Pittsburgh, 2002.
  • [25] A. Wächter,L.T. Biegler, On the implementation of an interior-point filter line-search algorithm for large-scale nonlinear programming, Mathematical Programming, 106 (2006): 25-57.
  • [26] D. Wenzke,V. Lykina,S. Pickenhain, State and time transformations of infinite horizon optimal control problems, Contemporary Mathematics Series of The AMS, 619 (2014): 189-208.


This article has been cited by

  • 1. Asaf Khan, Gul Zaman, Optimal control strategy of SEIR endemic model with continuous age-structure in the exposed and infectious classes, Optimal Control Applications and Methods, 2018, 10.1002/oca.2437
  • 2. Anwarud Din, Yongjin Li, Tahir Khan, Gul Zaman, Mathematical analysis of spread and control of the novel corona virus (COVID-19) in China, Chaos, Solitons & Fractals, 2020, 110286, 10.1016/j.chaos.2020.110286
  • 3. Anwarud Din, Yongjin Li, Controlling heroin addiction via age-structured modeling, Advances in Difference Equations, 2020, 2020, 1, 10.1186/s13662-020-02983-5

Reader Comments

your name: *   your email: *  

© 2018 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved